Jump to content
CrazyBoards.org

Recommended Posts

I was able to discontinue Latuda a month ago thanks to TMS treatments. This was a huge relief because I had gained weight on it (and on Abilify previously, which also raised my cholesterol.) For any of you who gained weight on an antipsychotic and then went off it, were you able to lose the weight? I was hoping I would have at least lost a pound or two by now but no such luck. I really hope these drugs haven't permanently slowed my metabolism. I'm a total health nut and I still was one when I was on the medication (they didn't make me eat more.) Obviously it takes time to lose weight but I'm a little concerned that I haven't lost so much as an ounce.

Link to comment
Share on other sites

I wish I could go off my AAP's. Especially seroquel. I have gained 80 lbs from it. And I took zyprexa before that. That didn't help my waistline either.

My pdoc says that every med causes some weight gain but some are worse than others. Like seroquel is worse than say lamictal. But it all adds up he says.

So I'm not sure what could be going on with your not losing any weight gained. Could it be another med that you currently take? Latuda and abilify are supposedly weight neutral. But I don't know what to believe between what my pdoc had said and what I have heard from other people.

Either way I wish you luck! I hope you get all this sorted out soon.

Link to comment
Share on other sites

I was on Risperdal for a few years as a teen and gained thirty pounds on it. I lost the weight within months when I switched to Abilify, but I'm sure my teen metabolism helped with that. I actually went underweight with Latuda later. Even more so with Seroquel, and it's taken me six months to get back to a healthy weight from that, but I have gotten there, and that's what counts. Just be patient with it, is my advice. The effects of meds vary on any given individual and chances are your body just needs some time to get used to its new regimen.

Link to comment
Share on other sites

Are you eating and exercising the same as when on Latuda and Abilify? Stopping meds doesn't often make the weight just go away. Think of it as the week after the Holidays when you porked out. Reducing cals to old diet has slow results. Actually dieting makes more of a difference. Could be that you need to cut cals and/or exercise more for a while. Your body should right itself, but if you gained much weight, you'll probably have to diet to get it off. I'm not sure that's so much of a med phenomenon. More likely related simply to being human. 

 

Maybe get your sugar levels checked, too. If they've gone up, that could be a factor. These two meds aren't known for elevating sugar or causing diabetes, but there's a small chance just the same. Same deal with your family's hereditary kicking in. I don't know how old you are, so maybe this is not so relevant.

 

I gained a bunch of weight on other psych meds but was able to loose over 50 lbs on Lamictal and Latuda, fwiw.

Link to comment
Share on other sites

Are you eating and exercising the same as when on Latuda and Abilify? Stopping meds doesn't often make the weight just go away. Think of it as the week after the Holidays when you porked out. Reducing cals to old diet has slow results. Actually dieting makes more of a difference. Could be that you need to cut cals and/or exercise more for a while. Your body should right itself, but if you gained much weight, you'll probably have to diet to get it off. I'm not sure that's so much of a med phenomenon. More likely related simply to being human. 

 

Maybe get your sugar levels checked, too. If they've gone up, that could be a factor. These two meds aren't known for elevating sugar or causing diabetes, but there's a small chance just the same. Same deal with your family's hereditary kicking in. I don't know how old you are, so maybe this is not so relevant.

 

I gained a bunch of weight on other psych meds but was able to loose over 50 lbs on Lamictal and Latuda, fwiw.

According to my pdoc, some of these meds cause weight gain all by themselves. No overeating or dietary/exercise changes needed. "It's the weirdest thing" was his afterthought. Only it isn't, because weight gain/loss is as much a hormonal thang as it is concerned with how much you eat/expend. Basically, you can be goody-two-shoes and still become obese on something like Zyprexa. If you look at all the side effect threads, weight gain is prolly the number one concern of members here. It is not for lack of trying; some of these meds just make you gain, pure and simple.
Link to comment
Share on other sites

Flash makes a good point. I'm on a weight neutral AAP and while I haven't gained weight, I haven't been able to lose weight. And I eat healthy and workout regularly. 

 

After risperdal I lost a few pounds initially and was eating low carb. You could try a low carb diet, eating like you're a diabetic might help. Just make sure you get your fat and protein from healthy sources (nuts, nut butters, lean meats, etc). 

Link to comment
Share on other sites

One of the times I was on Zyprexa, 4 years ago. My weight went waaay up. I requested a change to Abilify. Pdoc said ok, so I gradually changed over to Abilify. I then started to lose the weight I had gained on Zyprexa. I had gained 30 lbs and managed to lose half of that when I switched over to Abilify. Unfortunately Abilify did not work out for me and I went back on my old reliable Seroquel. This time I was prepared for the weight gain so worked hard not to gain weight and while it is a battle it can be done.

Link to comment
Share on other sites

I didn't put on much weight with either of the AAPs I've had (olanzapine and risperidone). However, my pdoc also told me (and personal research supported) that a diabetic friendly diet is a reasonable way to keep weight gain at a minimum, or even reverse it. I eat a very low carb diet, with supervision by a GP, and have done well on it. I was taking Zyprexa before I changed my eating habits, but I was able to lose weight easily even while still on the pills.  

 

Like others have said, some of the weight gain is hormonal, and there's not much that can be done about it. However, it's still a good plan to eat well and exercise, obviously. Might your pdoc give you a referral to a good dietitian who could help you figure out a plan of attack? 

Link to comment
Share on other sites

I gained 24 pounds on Cymbalta before I quit. I dropped to 1200 calories a day and did a lot of cardio. Lost it all in 3 months. The most you can lose is 2-3 pounds a week.  In short, yes my metabolism was messed with but I now have fixed that through exercise and diet.

Edited by dnautics
Link to comment
Share on other sites

For some reason I can't quote or copy/paste, which would make this clearer.

 

Flash, you quoted me above and said how psych meds can make people gain weight all by themselves. I know this.

 

I gained weight on Seroquel and less so on Risperdal with no change in diet. When I discontinued both times, I did not loose weight just by discontinuing the meds. I had to add more exercise and eat less. It was frustrating and unfair, but that's the way it was.

 

My metabolism is different today than it was before I started psych meds. I have to eat less and exercise more to maintain my weight. I have to eat an even stricter diet with added exercise to loose the oh so many pounds that psych meds put on me. I am now borderline diabetic yet I eat very little food with sugar in it, no white foods, and not much fruit. My blood sugar levels were normal before psych meds. However, besides starting psych meds, I have reached middle age. My point is that more than just meds goes on with your body. I tend to blame the psych meds for my sugar level changes, but the reality is that aging and my genes may also have roles.

 

Anyway, the point is that if stopping a med does not result in weight loss, you'll be more successful at loosing weight by additional dieting and exercising.

Edited by simplicity54
Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

 Share

×
×
  • Create New...